AF Association

Should I still be feeling withdrawal symptoms from bisoprolol?

I was diagnosed with abfib 19 days ago. It was my first major episode. My heart rate went up to 144 bpm. I was put on 5mg of bisoprolol a day for a week. I reacted badly - was very drowsy, dizzy, short of breath when walking, numb fingers, always tired.

I stopped taking it after one week. I have been off it for 11 days. I'm better than when I was on it. I don't get out of breath when I go on a walk, but I still get dizzy. I'm also drowsy but it is not as bad as it was. Headaches stopped about two days ago. I still don't feel right and I'm very lethargic and light headed.

Should I still be feeling withdrawal symptoms from bisoprolol at this stage? And how long will it last?

Interested on any feedback and advice anyone might have.

Thanks

7 Replies
oldestnewest

Afib made me dizzy and lightheaded, went on 1.25 Biso. As this didn't seem to help the onset of Afib I tried 2.5mg which slowed h/rate down to 40ish which was too low for me and that made me dizzy and lightheaded also! After I came to terms with the smaller dose of Biso I realised it did help at times to partly control the fluttery feelings when in Afib, never seemed to prevent it happening. Even when I came off this low dose I needed to do so gradually, over 3 weeks, as I experienced flutters and 'jitters' if I just stopped. Some have no problems just stopping. As you will read on here everyone is different. Best wishes

Reply

Jeez I have been on 10 mg for four years how will I ever get off it. Don't think I will haha

2 likes
Reply

Steve

I was worse than you on bisoprol 2.5 - asleep in 40 mins woke up with drug hangover numb / painful arms and upper body, exercise intolerance and excessive tiredness. I ONLY lasted a week before I gave up like you. I then went on attenonol after this - similar effect (it's another beta blocker) but nowhere near as bad, but still asleep in 4 or 5 hours. Less "hangover" - maybe could work for you if you react less to beta blockers than I did.? I only did 2 weeks before getting my Gp to change again this time to verapamil a calcium channel blocker 120mg. I eventually got down to 60mg per day. At this level virtually no side effects for me . Lasted nearly 2 years before my A fib developed further and I had to move to other drugs.

So there are a couple of alternatives you should discuss with your Gp or cardiologist. I c an only advise what happened to me- you may be different .

I mention the alternative beta blocker as I think they work faster/ better than calcium channel blockers and give an option of a "pill in the pocket" approach which is not really credible with verapamil ( I did try). With the pill in the pill in the pocket you only take the pill when you start moving into a fib. Verapamil took 4 hours plus to act (with me) by which time I was in full blown a fib and difficult to get out of. Beta blockers act much quicker so could prevent this escalation to A FIb

You do not say what meds. you have moved to after you came off the bisoprolol? It sounds like you are on nothing.You probably need to be on something if your have a fib, even just for a rate control limit.

Don't get me wrong I HATE taking the drugs so don't want them , but "A Fib begets A Fib" and the more you have it the more you will have it, so it is better to have something stop you going into A Fib to prevent/slow down this development.

Regards

Reply

I am very surprised that your doctor didn't just cut down on the dose of Bisoprolol. I started on 1.25mg for a couple of weeks, and then had the dose doubled to 2.5 (actually 1.25mg twice a day), and that threw me into low heartrate and (to me) dangerously low blood pressure. I telephoned my GP and he said straight away return to the 1.25mg, which I've been taking ever since.

The dose increase was asked for by my EP, but I've had no communication with him since the first consultation, and the GP was just following his instructions. Whether the EP knows I've been cut back to 1.25mg I don't know. Maybe I should ask, but I really don't want to go there again and will let sleeping dogs lie.

I would expect that you should either cut down the dosage, or else find an alternative beta blocker. Good luck with the lottery!

Reply

You wasn't on Bisoprolol for long so, I am surprised. You should come off of the tablet slowly and it takes a few weeks to get back to normal but after only taking it for 5 days???

Reply

I started on 5mg Bisoprolol and had some of the symptoms ie light headed and sleepy , but over time these faded. Indeed they increased my dose to 7.5 and now 10mg and I am fine.

In fact I took myself off Bisoprolol briefly after my Cardioversion because my heart rate fell below 50bpm. And I did have withdrawal symptoms for a day or so, but on advice went back on it

Reply

I too was started on 5mg of Bisoprolol that was quickly elevated to 7.5 then 10. Struggled for a couple of weeks with light-headedness but found that taking 5 at breakfast and 5 with evening meal helped. It eventually settled and no issues now, some 6 months on. However, my heart rate dropped dramatically after a cardioversion, to 38 to 40, so I also reduced the dose to 7.5 then 5 for the few days that I stayed in NSR, with the agreement of my Arrythmia nurse specialist.

Reply

You may also like...